Colorado, 2004

Hail and High Wind in Colorado, September 14, 2004

September 14, 2004 · NWS GLD · 12 events in 2 counties and zones

11 hail, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 1:43 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 14, 1:43 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT TUE SEP 14 2004

.DISCUSSION...THIS FORECAST FOCUSES ON WIDESPREAD PRECIPITATION AND
POSSIBLE SEVERE WEATHER TONIGHT. THE REST OF THE WEEK LOOKS DRY WITH
LOWS NEAR NORMAL AND HIGHS NEAR OR ABOVE. THE NEXT SIGNIFICANT COLD
FRONT ON THE HORIZON IS SCHEDULED FOR MONDAY.

ON THE LARGE SCALE...THE WEATHER PATTERN IS SLOWLY MOVING TOWARD
MORE AMPLIFICATION...ESPECIALLY IN THE WESTERN U.S. WHERE A
DEEPENING TROF IS BECOMING WELL ESTABLISHED. WATER VAPOR SATELLITE
SHOWS A VIGOROUS SHORTWAVE TROF DIVING INTO THE BASE OF THE LARGE
SCALE TROF ALONG THE COLORADO/UTAH BORDER. THIS SYSTEM WILL BRING A
GOOD CHANCE OF RAIN TO MUCH OF THE TRI STATE REGION TONIGHT. A
STALLED COLD FRONT EXTENDS FROM NEAR HILL CITY TO SHARON SPRINGS TO
JUST SOUTH OF DENVER. ANYWHERE ALONG AND NORTH OF THIS BOUNDARY
MOISTURE HAS INCREASED SUBSTANTIALLY...WITH DEWPOINTS REACHING THE
MID TO UPPER 50S. THIS MOIST UPSLOPE FLOW COMBINED WITH ABUNDANT
HEATING AND STEEP LAPSE RATES IS RESULTING IN A MODERATELY UNSTABLE
AIRMASS WITH MORE THAN ADEQUATE SHEAR IN PLACE FOR SEVERE
THUNDERSTORMS. ISOLATED SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT
OVER EASTERN COLORADO AND ADJACENT PARTS OF KS/NE. FORCING IS SO
STRONG THOUGH...THAT THE STORMS SHOULD QUICKLY FORM A SQUALL LINE
THAT WILL MARCH EASTWARD OVERNIGHT. GIVEN RELATIVELY QUICK STORM
MOTION...NO EXCESSIVE RAINFALL IS EXPECTED...BUT MOST PLACES SHOULD
PICK UP A QUICK QUARTER TO THREE QUARTERS OF AN INCH WITH LOCALLY
HIGHER AMOUNTS BENEATH THE STRONGEST THUNDERSTORMS.

THE RAIN SHOULD MOVE OUT OF THE REGION BY MID MORNING...LEAVING A
SUNNY DAY BENEATH MID LEVEL SUBSIDENCE. IT MAY BE BREEZY FOR A FEW
HOURS AROUND HILL CITY AND MCCOOK WHERE THE STRONGEST 850 MB WINDS
OF ABOUT 25 KNOTS COULD MIX TO THE GROUND. IT WILL BE MUCH COOLER
WITH HIGHS IN THE UPPER 60S AROUND YUMA TO MID 70S ELSEWHERE. WITH
HIGH PRESSURE SETTLING EAST OF HIGHWAY 81...WEDNESDAY NIGHT COULD
SEE TEMPERATURES BOTTOM OUT IN THE LOWER 40S IN SOME LOCATIONS.

THE WESTERN U.S. TROF FLATTENS SOMEWHAT THURSDAY...BUT SHOULD BE
MAINTAINED BY A STRONG NORTHWESTERLY JET BRINGING COOL AIR INTO THE
PACIFIC NORTHWEST. THE RESULT IS A PERIOD OF ZONAL FLOW OVER THE
HIGH PLAINS BEFORE SOUTHWEST FLOW BECOMES REESTABLISHED ON SATURDAY.
IT APPEARS AS THOUGH SOME MOISTURE WILL TRY TO SNEAK UP IN TO
NORTHWEST KANSAS THURSDAY AFTERNOON...AND THEN SLIGHTLY GREATER
MOISTURE FRIDAY AFTERNOON ACROSS THE REST OF THE REGION. THE ZONAL
FLOW ALOFT WILL MAINTAIN STEEP MID LEVEL LAPSE RATES...SO I WOULD
NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS FORM ALONG THE EDGE OF
THE RETURNING MOISTURE. HOWEVER...THE MOISTURE DEPTH IS
QUESTIONABLE...THE CAP IS GOING TO BE INCREASING...AND MODELS ARE
FORECASTING NEAR ZERO POPS. I INSERTED SOME 5 TO 10 POPS FOR
NOW...WHICH COULD BE ADJUSTED UP OR DOWN DEPENDING ON MOISTURE
RETURN. OTHERWISE...THE MAIN WEATHER THAT PEOPLE WILL FEEL IS A
RETURN TO THE INCESSANT SOUTH BREEZE 15 TO 25 MPH AND GUSTY WHICH
WILL LIKELY PERSIST FROM FRIDAY THROUGH MONDAY. TEMPERATURES MAY
REACH THE UPPER 80S TO LOWER 90S BY THE WEEKEND. TIMING OF THE NEXT
COLD FRONT IS UNCERTAIN...BUT FOR NOW APPEARS TO TAKE PLACE LATE ON
MONDAY...AND THIS SHOULD USHER IN MUCH COOLER AIR ALONG WITH THE
NEXT SIGNIFICANT CHANCE FOR RAIN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Sep 14, 9:48 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT TUE SEP 14 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1048 AM MDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE ENTIRE TRI STATE AREA
THIS EVENING...

AN UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL EMERGE
ONTO THE COLORADO PLAINS THIS AFTERNOON AND INTERACT WITH A STALLED
OUT FRONTAL BOUNDARY. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE
FRONT RANGE NEAR DENVER LATER THIS AFTERNOON...REACHING FAR EASTERN
COLORADO AFTER 5 PM MDT...THEN NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THERE WILL BE SUFFICIENT WIND SHEAR AND
INSTABILITY SO THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER A TORNADO OR
TWO CANNOT BE RULED OUT WEST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS
LINE EARLY THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

JDK

In the hours before

Special weather statement, Sep 14, 1:23 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE SEP 14 2004

COZ090-KSZ001-NEZ079-150300-
CHEYENNE KS-DUNDY-YUMA-
223 PM MDT (323 PM CDT) TUE SEP 14 2004

...SEVERE THUNDERSTORM WATCH #820 IS IN EFFECT FOR PORTIONS OF THE
TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#820 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT
(10 PM CDT).

THE FOLLOWING COUNTIES IN THE TRI-STATE AREA ARE INCLUDED IN THE
WATCH:

IN NEBRASKA...DUNDY
IN KANSAS...CHEYENNE
IN COLORADO...YUMA

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

DDT

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 high wind. Local standard time, as filed.

Hail, Yuma

When
September 14, 4:26 PM MST
Where
Yuma County, 8 mi SSW of Yuma
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -102.767

Hail, Yuma

When
September 14, 4:27 PM MST
Where
Yuma County, 3 mi SE of Yuma
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -102.683

Hail, Yuma

When
September 14, 4:31 PM MST
Where
Yuma County, 4 mi S of Yuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -102.717

Hail, Yuma

When
September 14, 4:58 PM MST
Where
Yuma County, Eckley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -102.483

Hail, Yuma

When
September 14, 4:58 PM MST
Where
Yuma County, Vernon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -102.283

Hail, Yuma

When
September 14, 5:10 PM MST
Where
Yuma County, 7 mi W of Wray
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -102.367

Hail, Yuma

When
September 14, 5:16 PM MST
Where
Yuma County, 5 mi NW of Wray
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -102.300

Hail, Yuma

When
September 14, 5:19 PM MST
Where
Yuma County, Wray
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -102.233

Hail, Yuma

When
September 14, 5:21 PM MST
Where
Yuma County, Wray
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -102.233

Hail, Yuma

When
September 14, 5:21 PM MST
Where
Yuma County, 10 mi S of Wray
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -102.233

Windows broken out of vehicle on highway.

Hail, Yuma

When
September 14, 5:25 PM MST
Where
Yuma County, 12 mi SE of Wray
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -102.067

One window on west side of house broken.

High Wind, Kit Carson County

When
September 14, 8:47 PM MST
Where
Kit Carson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Non-convective wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421198, 5421199, 5421200, 5421251, 5421252, 5421253, 5421254, 5421255, 5421256, 5421257, 5421258, 5421259.